Iowa, 2016

Damaging Winds in Iowa, June 22, 2016

June 22, 2016 · NWS FSD · 2 events in 1 county or zone

Thunderstorms produced damaging winds in Clay County in northwest Iowa on the early morning of June 22nd, not long after midnight.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Thunderstorms produced damaging winds in Clay County in northwest Iowa on the early morning of June 22nd, not long after midnight.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 21, 9:45 PM CST, 2 hours 43 minutes earlier.

Area forecast discussion, Jun 21, 9:45 PM CST, 2 hours 43 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
1045 PM CDT TUE JUN 21 2016

.SHORT TERM...(This evening through Wednesday)
Issued at 305 PM CDT Tue Jun 21 2016

Expect thunderstorms to be slow to develop this evening as the
instability, theta-e, and moisture gradients move north into the
area. For one, surface moisture is lagging, so storms will likely be
elevated all around. Still, the above parameters become very strong
upstairs during the night, and a broad low level jet will be
spreading northeast. Therefore, still expect the whole night to
involve a steady increase in storms, and we still look for a
potential complex to develop to the northwest and move southeast
later tonight. These storms have the ingredients to become severe,
though the risk over the southwest half of the area, say southwest
of Mitchell to Storm Lake, may not be that great simply for a low
coverage of storms to begin with. Anyway, to the north and
northeast, we could get busy late tonight. Temperatures will drop to
lows in the 60s tonight.

Storms are expected to move rapidly east of the area Wednesday
morning, as dynamic support moves east, and as favorable nighttime
parameters fade with the coming of daybreak. Skies will steadily
clear late Wednesday morning and afternoon, and a northwesterly
breeze will develop behind the passing surface low. Highs will be
in the 80s.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 305 PM CDT Tue Jun 21 2016

Wednesday night through Thursday night looking dry and pleasant with
below normal dew points and fairly light winds care of a fast moving
surface high pressure and push of drier air. Lows on Thursday
morning likely to be from the mid 50s to lower 60s while highs on
Thursday will be from the upper 70s to mid 80s.

By Thursday night return flow begins to develop so lows will
increase but remain seasonal, generally near 60 in northwest Iowa to
the upper 60s in central South Dakota. This will lead to a warm,
increasingly humid and breezy day Friday with highs climbing back
into the mid 80s to mid 90s and dew points likely back close to 70.

In the outer periods (Saturday through Tuesday), Friday night into
Saturday could prove to be busy as a fairly strong wave scrapes
through to the northwest. At this tie it looks like there will be a
chance for overnight thunderstorms and then a chance for Saturday
afternoon thunderstorms more than likely with the better chances in
northwest Iowa and southwest Minnesota. Monday through Wednesday
will see broad northern stream troughing with what should be minimal
threats for thunderstorms. Temperatures also likely to be at or a
little below normal, especially the low temperatures. If the
pattern evolves as expected humidity values also likely to be below
normal.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1043 PM CDT Tue Jun 21 2016

Mainly vfr conditions are expected through the taf period.
Thunderstorms will continue to be a concern across the area as a
cluster of storms tracks through the region through around
daybreak. MVFR visibility and ceilings will be possible under
thunderstorms...along with strong winds and hail. There is some
indication that mvfr ceilings will linger behind the storms
through around mid morning.

&&

.FSD Watches/Warnings/Advisories...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...
LONG TERM...08
AVIATION...
Hazardous weather outlook, Jun 21, 10:08 AM CST, 14 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1108 AM CDT TUE JUN 21 2016

IAZ001>003-012>014-021-022-032-MNZ071-072-080-081-089-090-097-098-
SDZ038>040-053>056-061-062-067-221615-
LYON IA-OSCEOLA-DICKINSON-SIOUX-O'BRIEN-CLAY IA-CHEROKEE-
BUENA VISTA-IDA-LINCOLN MN-LYON MN-MURRAY-COTTONWOOD-NOBLES-
JACKSON-PIPESTONE-ROCK-BEADLE-KINGSBURY-BROOKINGS-SANBORN-MINER-
LAKE-MOODY-MCCOOK-MINNEHAHA-LINCOLN SD-
1108 AM CDT TUE JUN 21 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...WEST CENTRAL IOWA...SOUTHWEST MINNESOTA...EAST CENTRAL
SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP EARLY THIS EVENING
AND BECOME MORE WIDESPREAD LATE TONIGHT INTO WEDNESDAY MORNING.
SOME OF THESE STORMS MAY BE SEVERE...PRODUCING HAIL TO THE SIZE OF
GOLF BALLS AND GUSTS TO 65 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A FEW LINGERING STORMS WILL BE POSSIBLE THROUGH THE MORNING HOURS
WEDNESDAY ACROSS SOUTHWEST MINNESOTA. THESE STORMS ARE NOT
EXPECTED TO BE SEVERE.

THERE IS A CHANCE OF THUNDERSTORMS EAST OF INTERSTATE 29 FRIDAY
MORNING. A FEW OF THESE STORMS MAY PRODUCE LARGE HAIL. ADDITIONAL
THUNDERSTORMS WILL BE POSSIBLE ON SATURDAY INTO SATURDAY NIGHT. IF
THESE STORMS DEVELOP...THEY MAY ALSO PRODUCE LARGE HAIL AND DAMAGING
WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 7 PM.

IAZ020-031-NEZ013-014-SDZ050-052-057>060-063>066-068>071-221615-
PLYMOUTH-WOODBURY-DIXON-DAKOTA-GREGORY-JERAULD-BRULE-AURORA-
DAVISON-HANSON-CHARLES MIX-DOUGLAS-HUTCHINSON-TURNER-BON HOMME-
YANKTON-CLAY SD-UNION-
1108 AM CDT TUE JUN 21 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...WEST CENTRAL IOWA...NORTHEAST NEBRASKA...CENTRAL SOUTH
DAKOTA...SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE EARLY THIS EVENING...BECOMING
MORE WIDESPREAD LATE TONIGHT INTO WEDNESDAY MORNING. A FEW OF
THESE STORMS MAY PRODUCE HAIL TO THE SIZE OF PING PONG BALLS AND
WINDS TO 60 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WARM AND HUMID CONDITIONS CAN BE EXPECTED ON FRIDAY. HEAT INDEX
VALUES WILL APPROACH 95-100 DEGREES.

THERE IS A CHANCE OF THUNDERSTORMS SATURDAY. A FEW STORMS MAY BE
SEVERE PRODUCING LARGE HAIL AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 7 PM.

The radar

The Sioux Falls radar (KFSD), 132 km away, was scanning. The volume nearest the first event began at 06:28 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Clay

When
June 22, 12:28 AM CST
Where
Clay County, (3se)spencer Muni Ar
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
43.170, -95.200

Thunderstorm Wind, Clay

When
June 22, 1:00 AM CST
Where
Clay County, 0.51 mi W of Webb
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.950, -95.010

Thunderstorm winds caused tree damage, including a large limb blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2016Every state in 2016This day in weather historyWarnings in Iowa, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 639898, 639900.